Document Type: Original Article

Authors

1 Department of Legal Medicine, Faculty of Medicine, Shahid Beheshti University of Medical Sciences, Tehran, Iran

2 School of Medicine, Shahid Beheshti University of Medical Sciences, Tehran, Iran

Abstract

Objective: Due to the rapid pace of industrialization and the high prevalence of addiction, toxicity caused by heavy metals, especially lead, has become one of the major health problems associated with high morbidity and mortality. Therefore, reliable information is critical to manage this condition. Methods: This descriptive cross-sectional study was performed on 30 cadavers, suspected of lead poisoning. The hospital records and the results of anatomical investigations were studied. Data were collected in a researcher-made questionnaire and analyzed in SPSS Version 22. Results: The results showed a significant correlation between the pathological results of pulmonary autopsy and the duration of drug use (P= 0.01). Also, the pathological results of cardiac autopsy had significant correlations with age (P= 0.006) and blood lead level (P= 0.03). Moreover, significant correlations were found between the pathological results of liver autopsy and age (P=0.00), between the pathological results of brain autopsy and the route of drug administration (P=0.01), and between the pathological results of kidney autopsy and age (P=0.00). Most pathological changes were observed in the brain and kidney tissues. Conclusion: Lead poisoning does not cause any specific pathological changes in the liver, heart, brain, lung, or kidney tissues; however, these non-specific changes, alone or together, can lead to death

Keywords

Main Subjects

1. Mesri M, Valizadegan G, Najari F, Baradaran I, Najari D. Investigation of the clinical signs and symptoms of lead poisoning in patients referred to Baqiyatallah hospital, Tehran, Iran in 2016-2017. J Toxicol Cur Res 2019; 3: 006. doi: 10.24966/tcr-3735/100006.

2. Najari F, Alizadeh-Ghamsari A, Vahabzadeh M, Dadpour B, Mousavi SR, Baradaran Kayal I. A study of the importance of clonus symptoms in patients with tramadol poisoning.J Toxicol 2017; 2017: 2151536. doi: 10.1155/2017/2151536.

3. Dadpour B, Hatami Z, Liaghat A, Eshraghi A, Najari F, Najari D. Assessment of QT dispersion in electrocardiogram of patients with acute poisoning of methadone. Tehran University Medical Journal 2019; 77(7): 453-7.

4. Schwartz BS, Lee BK, Lee GS, Stewart WF, Lee SS. Associations of blood lead, dimercaptosuccinic acidchelatable lead, and tibia lead with neurobehavioral test scores in South Korean lead workers. Am J Epidemiol 153: 453-464.

5. Shabani M, Nasiri M, Aminzadeh Z, Hassanian Moghaddam H. A Challenge between Central Nervous System Infection and Lead Toxicity: Opioid Case Reports from Iran. Iran J Med Sci. 2019;44(2):168-171.

6. Ghane T, Zamani N, Hassanian-Moghaddam H, Beyrami A, Noroozi A. Lead poisoning outbreak among opium users in the Islamic Republic of Iran, 2016-2017. Bull World Health Organ 2018; 96(3): 165-72. doi: 10.2471/blt.17.196287.

7. Moghadam HK, Rezaiyan MK, Afshari R (eds). Blood lead levelsin opium addicts in Mashhad, Iran. Clin Toxicol 2014;52:375–6.

8. Arnold J, Morgan B. Management of lead encephalopathy with DMSA after exposure to lead-contaminated moonshine. J Med Toxicol 2015; 11(4): 464-7. doi: 10.1007/ s13181-015-0493-9 .

9. Fernández S, Pollio GA, Domínguez V, Nogué S, Torra M, Cardellach F. Outbreak of lead poisoning associated with Ayurvedic medicine. Med Clin (Barc) 2015; 144(4): 166-9. doi: 10.1016/j.medcli.2013.09.048.

10. Madan K, Sharma PK, Makharia G, Poojary G, Deepak KK. Autonomic dysfunction due to lead poisoning. Auton Neurosci 2007; 132(1-2): 103-6. doi: 10.1016/j. autneu.2006.10.002.

11. Bjørklund G, Mutter J, Aaseth J. Metal chelators and neurotoxicity: lead, mercury, and arsenic. Arch Toxicol 2017; 91(12): 3787-97. doi: 10.1007/s00204-017-2100-0.

12. Walter KM, Bischoff K, de Matos R. Severe lead toxicosis in a lionhead rabbit. J Med Toxicol 2017; 13(1): 91-4. doi: 10.1007/s13181-016-0597-x.

13. Najari F, Sheikhveisi Z, Baradaran Kayal J. Variations of coronary arteries in cadavers referred to Tehran forensic medicine organization. J Clin Anal Med 2018; 9(2): 125-7. doi: 10.4328/jcam.5502.

14. Xiang Y, Bai Z, Zhang S, Sun Y, Wang S, Wei X, et al. Lead adsorption, anticoagulation and in vivo toxicity studies on the new magnetic nanomaterial Fe(3)O(4)@SiO(2)@ DMSA as a hemoperfusion adsorbent. Nanomedicine 2017; 13(4): 1341-51. doi: 10.1016/j.nano.2017.01.007.

15. van Eijkeren JC, Olie JD, Bradberry SM, Vale JA, de Vries I, Clewell HJ 3rd, et al. Modeling the effect of succimer (DMSA; dimercaptosuccinic acid) chelation therapy in patients poisoned by lead. Clin Toxicol (Phila) 2017; 55(2): 133-41. doi: 10.1080/15563650.2016.1263855.

16. Radfar SR, Nematollahi P, Farhoudian A, Noroozi A. Lead Poisoning among Opium Users in Iran: A Possible New Emerging Epidemic in the Region. Iran J Public Health. 2017;46(8):1152-1153.

17. Lifshitz M, Hashkanazi R, Phillip M. The effect of 2,3 dimercaptosuccinic acid in the treatment of lead poisoning in adults. Ann Med 1997; 29(1): 83-5. doi: 10.3109/07853899708998747.

18. Kianoush S, Sadeghi M, Balali-Mood M. Recent advances in the clinical management of lead poisoning. Acta Med Iran 2015; 53(6): 327-36.

19. Flora SJ, Pachauri V. Chelation in metal intoxication. Int J Environ Res Public Health 2010; 7(7): 2745-88. doi: 10.3390/ijerph7072745.

20. Hayatbakhsh MM, Oghabian Z, Conlon E, Nakhaee S, Amirabadizadeh AR, Zahedi MJ, et al. Lead poisoning among opium users in Iran: an emerging health hazard. Subst Abuse Treat Prev Policy 2017; 12(1): 43. doi: 10.1186/ s13011-017-0127-0.

21. Farzaneh E, Habibzadeh A, Mehrpour O. Lead toxicity among oral opium addicts with abdominal pain: a case series of 17 cases. Indian J Forensic Med Toxicol 2017; 11(2): 22-5. doi: 10.5958/0973-9130.2017.00057.3.

22. Najari F, Ramazannejad P, Ahmadi A, Amini Z. Epidemiological study of poisoning in patients referring educational and clinical center of Ayatollah Kashani hospital, Shahrekord (West of Iran) throughout 2008-2014. Int J Med Toxicol Forensic Med 2016; 6(3): 121-7. doi: 10.22037/ijmtfm.v6i3(Summer).11262.

23. Alizadeh Ghamsari A, Dadpour B, Najari F. Frequency of electrocardiographic abnormalities in tramadol poisoned patients; a brief report. Emerg (Tehran) 2016; 4(3): 151-4.

24. Mostafazadeh B, Kamaloddini MH, Najari F. Study of death certificates and burial permit with the criteria of the world health organization and the ministry of health and medical education in Tehran during 2013-2014: brief report. Tehran University Medical Journal 2017; 75(6): 457-62.